Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS St. Louis, MO

June 10, 2018Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 10, 2018, 2:09 PM CDT for Fayette County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 2:09 PM CDT (19:09 UTC)
Expired
Jun 10, 2018, 2:37 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fayette County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 12:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KLSX 101909
SVRLSX
ILC051-102000-
/O.NEW.KLSX.SV.W.0100.180610T1909Z-180610T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
209 PM CDT SUN JUN 10 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Fayette County in south central Illinois...

* Until 300 PM CDT.

* At 209 PM CDT, a severe thunderstorm was located 7 miles west of
  Cowden, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Elmo, Ramsey, Wrights Corner and Herrick. 

This includes Interstate 70 in Illinois near exit 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 8917 3922 8910 3922 8881 3897 8881
TIME...MOT...LOC 1909Z 302DEG 36KT 3924 8900 

HAIL...1.25IN
WIND...60MPH
 
$$

Kanofsky
3 follow-up statements
596 
WWUS53 KLSX 101923
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
223 PM CDT SUN JUN 10 2018

ILC051-102000-
/O.CON.KLSX.SV.W.0100.000000T0000Z-180610T2000Z/
Fayette IL-
223 PM CDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

At 222 PM CDT, a severe thunderstorm was located over Wrights Corner,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Elmo, Wrights Corner and Herrick. 

This includes Interstate 70 in Illinois near exit 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 8910 3922 8902 3922 8881 3897 8881
TIME...MOT...LOC 1922Z 302DEG 36KT 3917 8885 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
241 
WWUS53 KLSX 101930
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
230 PM CDT SUN JUN 10 2018

ILC051-102000-
/O.CON.KLSX.SV.W.0100.000000T0000Z-180610T2000Z/
Fayette IL-
230 PM CDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

At 230 PM CDT, a severe thunderstorm was located over Beecher City,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wrights Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3905 8881 3915 8895 3922 8889 3922 8881
TIME...MOT...LOC 1930Z 305DEG 36KT 3917 8882 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
485 
WWUS53 KLSX 101937
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
237 PM CDT SUN JUN 10 2018

ILC051-101947-
/O.CAN.KLSX.SV.W.0100.000000T0000Z-180610T2000Z/
Fayette IL-
237 PM CDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Illinois.

LAT...LON 3905 8881 3915 8895 3922 8889 3922 8881
TIME...MOT...LOC 1936Z 302DEG 36KT 3913 8874 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:06 AM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 6:06 AM CDT, 8 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
606 AM CDT Sun Jun 10 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 338 AM CDT Sun Jun 10 2018

An MCS was tracking east-southeastward through northern IL early
this morning, northeast of our forecast area.  The MCV and outflow
boundary from this nocturnal MCS will likely initiate new convection
across parts of west central and southwest IL, east of the
Mississippi River today in the moist and unstable atmosphere, and
also possibly into northeast MO as well.  The best threat for
convection will continue tonight across northeast MO and west
central and southwest IL as a synoptic front sags southward into
northeast MO and central IL this evening.  A few storms may be
severe with damaging winds and large hail, along with heavy rainfall
across parts of west central and southwest IL.   Above normal
temperatures can be expected today across central and southeast MO
where there will be less cloud cover to hinder daytime heating and
no more than isolated showers or storms. Highest heat indices will
approach 100 along I-70 from COU to STL late this afternoon.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 338 AM CDT Sun Jun 10 2018

I think the main story for Monday with be the heat and humidity.
Present thinking is that any ongoing convection at daybreak on
Monday will be north/east of the CWA, although there could be some
remnant debris cloudiness in the eastern half of the area. The
pattern looks quite favorable for a hot day with southwesterly low
level flow and a prominent west-east orientation to the accompanying
thermal ridge. I have boosted temps a bit with highs 91-96, the
highest readings in metro St. Louis and mid MO. Heat indices will
be highly dependent on how the dew points respond to mixing and
current thinking is they will be in the upper 60s to lower 70s in
the afternoon. This results in peak heat indices in the 100-104
range, with the highest values in the metro area. These values are
a tad short of advisory criteria, and we will need to continue
monitoring closely. While I can't rule out some isolated storms on
the fringes of the CWA in the afternoon, especially south central
IL, I think the main chance of thunderstorms will wait until
Monday night with the advancing cold front, and this would bring
the highest probabilities to northeast/central MO from late
evening into the overnight hours.

If there has been any shift in the latest guidance package and hence
above average uncertainty, it would be with the progress of the
aforementioned cold front. Up until the recent model runs, the
general consensus had been for the cold front to move across the CWA
on Tuesday, with a position south of the CWA by early Tuesday
evening. Now there is concern that the cold front will ever make
it thru the area, and the ECMWF would say NO. The ECMWF suggests
the front will ooze southward across the northern CWA Tuesday and
Tuesday night, bottoming out just south of I-70 on Wednesday
before gradually retreating it back to the north during the later
part of the week. Alternatively the GFS does move the front south
of the area into northern AR and the TN Valley by Wednesday, and
then begins a northward retreat with the front Wednesday night
into Thursday. The strength and eastward building of the southern
Plains upper ridge appear to be the culprit. Given the potential
motion/position of the front and "ridge runner" disturbances,
thunderstorm chances could end up increasing quite a bit Wednesday
into Thursday. High temperatures could also end up warmer, and I
have started a slight upward adjustment on Tuesday. There are
suggestions that the ridge aloft could build through the MS Valley
region Friday into next weekend leading to well above normal
temps and hot and humid conditions. The present forecast does not
reflect this quite yet given the model variability and
uncertainty in these time ranges.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 541 AM CDT Sun Jun 10 2018

Isolated showers were moving through UIN and the St Louis metro
area early this morning. Most of this activity will likely shift
east of the taf sites later this morning. Few-scattered diurnal
cumulus clouds will develop late this morning and this afternoon
with daytime heating. There may be scattered showers and storms in
UIN late this afternoon and evening as a front sags southward
into parts of northeast MO and central IL. It appears that most of
the convection this afternoon and evening will be just east of
the St Louis metro area. Mainly south-southwesterly surface winds
at the taf sites through the period, except more southeasterly in
UIN tonight.

SPECIFICS FOR KSTL: Isolated showers were moving through the St
Louis metro area early this morning. Most of this activity will
likely shift east of the STL area later this morning. Few-
scattered diurnal cumulus clouds will develop late this morning
and this afternoon with daytime heating. It appears that most of
the convection this afternoon and evening will be just east of the
STL area. Mainly southwesterly surface winds through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 4:43 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
443 AM CDT Sun Jun 10 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
443 AM CDT Sun Jun 10 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms across much of eastern
Missouri and western Illinois. Isolated strong to severe storms
are possible across portions of northeast Missouri and west central
and south central Illinois, mainly this afternoon and tonight.
The primary threats are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance for thunderstorms will continue for portions of the
forecast area each day.

Isolated strong to severe storms are possible on Monday afternoon
and night across parts of central and northeast Missouri and west
central and south central Illinois. The primary threats are large
hail and damaging wind gusts.

Isolated strong to severe storms are possible Tuesday afternoon
and night across parts of southeast Missouri and southwest
Illinois. The primary threats are large hail and damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
tonight.

Glass

In the hours before

Special weather statement, Jun 10, 1:29 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service St Louis MO
129 PM CDT SUN JUN 10 2018

ILZ060-064-065-101915-
Bond IL-Montgomery IL-Fayette IL-
129 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOND...NORTHWESTERN
FAYETTE AND MONTGOMERY COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pana to near Litchfield. Movement was
southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Litchfield, Hillsboro, Nokomis, Ramsey, Raymond, Witt, Taylor
Springs, Coffeen, Schram City, Irving, Herrick, Panama, Fillmore,
Coalton, Donnellson, Butler, Ohlman, Bingham, Walshville and Wenonah.

This includes Interstate 55 in Illinois between exits 52 and 60.

This also includes  Ramsey Lake State Park and Lake Lou Yaeger.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3897 8945 3909 8970 3927 8970 3935 8951
      3935 8914 3922 8914 3922 8884
TIME...MOT...LOC 1828Z 294DEG 21KT 3945 8915 3920 8975

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:29 PM CDTSpecial Weather StatementLSXMontgomery46 min
Jun 10, 3:24 PM CDTSpecial Weather StatementLSXAdams36 min
Jun 10, 3:36 PM CDTSevere Thunderstorm WarningLSXAdams24 min
Jun 10, 4:17 PM CDTSpecial Weather StatementLSXMontgomery28 min
Jun 10, 4:38 PM CDTSpecial Weather StatementLSXFayette22 min
Jun 10, 5:15 PM CDTSevere Thunderstorm WarningLSXAdams, Brown29 min
Jun 10, 6:42 PM CDTFlash Flood WarningLSXFayette6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.